Soft Computing

, Volume 23, Issue 7, pp 2129–2146 | Cite as

On linear varieties of MTL-algebras

  • Stefano Aguzzoli
  • Matteo BianchiEmail author


In this paper, we focus on those varieties of MTL-algebras whose lattice of subvarieties is totally ordered. Such varieties are called linear. We show that a variety \({{\mathbb {L}}}\) of MTL-algebras is linear if and only if each of its subvarieties is generated by one chain. We also study the order type of their lattices of subvarieties, and the structure of their generic chains. If \({\mathbb {L}}\) is a linear variety with the finite model property, we have that the class of chains in \({\mathbb {L}}\) is formed by either bipartite or simple chains. As a further result, we provide a complete classification of the linear varieties of BL-algebras. The more general case of MTL-algebras is out of reach, but nevertheless we classify all the linear varieties of WNM-algebras.


Linear varieties MTL-algebras Lattices of varieties Single-chain completeness Almost minimal varieties 


Compliance with ethical standards

Conflict of interest

All authors declare that they have no conflict of interest.

Ethical approval

This article does not contain any studies with human participants or animals performed by any of the authors.


  1. Aglianò P, Montagna F (2003) Varieties of BL-algebras I: general properties. J Pure Appl Algebra 181(2–3):105–129. MathSciNetCrossRefzbMATHGoogle Scholar
  2. Aglianò P, Ferreirim I, Montagna F (2007) Basic hoops: an algebraic study of continuous \(t\)-norms. Studia Logica 87:73–98. MathSciNetCrossRefzbMATHGoogle Scholar
  3. Aguzzoli S, Bianchi M (2016) Single chain completeness and some related properties. Fuzzy Sets Syst. MathSciNetzbMATHGoogle Scholar
  4. Aguzzoli S, Bianchi M (2017) Minimally many-valued extensions of the monoidal t-norm based logic MTL. In: Petrosino A, Loia V, Pedrycz W (eds) Fuzzy logic and soft computing applications: 11th international workshop, WILF 2016, Naples, Italy, December 19–21, 2016, Revised Selected Papers, pp 106–115. Springer International Publishing.
  5. Aguzzoli S, Bianchi M, Valota D (2014) A note on Drastic Product logic. In: Information processing and management of uncertainty, communications in computer and information science, vol 443, pp 365–374, Springer. arXiv:1406.7166
  6. Bianchi M (2012) The variety generated by all the ordinal sums of perfect MV-chains. Studia Logica 101(1):11–29. MathSciNetCrossRefzbMATHGoogle Scholar
  7. Bianchi M (2015) The logic of the strongest and the weakest t-norms. Fuzzy Sets Syst 276:31–42. MathSciNetCrossRefzbMATHGoogle Scholar
  8. Bianchi M (2018) Strictly join irreducible elements in the lattice of varieties of BL-algebras. In: 2017 IEEE symposium series on computational intelligence (SSCI) proceedings. IEEE.
  9. Bianchi M, Montagna F (2009) Supersound many-valued logics and Dedekind–MacNeille completions. Arch Math Log 48(8):719–736. MathSciNetCrossRefzbMATHGoogle Scholar
  10. Bianchi M, Montagna F (2011) \(n\)-contractive BL-logics. Arch Math Log 50(3–4):257–285. MathSciNetCrossRefzbMATHGoogle Scholar
  11. Blok WJ, Ferreirim IMA (2000) On the structure of hoops. Algebra Univ 43(2–3):233–257. MathSciNetCrossRefzbMATHGoogle Scholar
  12. Blok W, Pigozzi D (1989) Algebraizable logics, memoirs of the American Mathematical Society, vol 77. American Mathematical Society.
  13. Burris S, Sankappanavar H (1981) A course in universal algebra, vol 78. Springer. 2012 electronic edition:
  14. Cignoli R, Torrens A (2006) Free algebras in varieties of Glivenko MTL-algebras satisfying the equation \(2(x^2)=(2x)^2\). Stud Log 83(1):157–181. CrossRefzbMATHGoogle Scholar
  15. Cignoli R, D’Ottaviano I, Mundici D (1999) Algebraic foundations of many-valued reasoning, trends in logic, vol 7. Kluwer Academic Publishers, DordrechtzbMATHGoogle Scholar
  16. Cignoli R, Esteva F, Godo L, Torrens A (2000) Basic Fuzzy Logic is the logic of continuous t-norms and their residua. Soft Comput 4(2):106–112. CrossRefGoogle Scholar
  17. Cintula P, Esteva F, Gispert J, Godo L, Montagna F, Noguera C (2009) Distinguished algebraic semantics for t-norm based fuzzy logics: methods and algebraic equivalencies. Ann Pure Appl Log 160(1):53–81. MathSciNetCrossRefzbMATHGoogle Scholar
  18. Cintula P, Hájek P, Noguera C (2011) Handbook of mathematical fuzzy logic, vol 1 and 2. College Publications, LondonzbMATHGoogle Scholar
  19. Esteva F, Godo L (2001) Monoidal t-norm based logic: towards a logic for left-continuous t-norms. Fuzzy Sets Syst 124(3):271–288. MathSciNetCrossRefzbMATHGoogle Scholar
  20. Esteva F, Godo L, Hájek P, Montagna F (2003) Hoops and fuzzy logic. J Log Comput 13(4):532–555. MathSciNetCrossRefzbMATHGoogle Scholar
  21. Galatos N, Jipsen P, Kowalski T, Ono H (2007) Residuated lattices: an algebraic glimpse at substructural logics, studies in logic and the foundations of mathematics, vol 151. Elsevier, AmsterdamzbMATHGoogle Scholar
  22. Gispert J (2003) Axiomatic extensions of the nilpotent minimum logic. Rep Math Log 37: 113–123.
  23. Grigolia R (1977) Algebraic analysis of Łukasiewicz–Tarski n-valued logical systems. In: Selected papers on Łukasiewicz sentencial calculi, pp 81–91. Polish Academy of Science, OssolineumGoogle Scholar
  24. Hájek P (1998) Metamathematics of fuzzy logic, trends in logic, vol 4, paperback edn. Kluwer Academic PublishersGoogle Scholar
  25. Hecht T, Katriňák T (1972) Equational classes of relative Stone algebras. Notre Dame J Form Log 13(2):248–254. MathSciNetCrossRefzbMATHGoogle Scholar
  26. Jenei S, Montagna F (2002) A proof of standard completeness for Esteva and Godo’s logic MTL. Stud Log 70(2):183–192. MathSciNetCrossRefzbMATHGoogle Scholar
  27. Katoh Y, Kowalski T, Ueda M (2006) Almost minimal varieties related to fuzzy logic. Rep Math Log pp 173–194.
  28. Montagna F (2011) Completeness with respect to a chain and universal models in fuzzy logic. Arch Math Log 50(1–2):161–183. MathSciNetCrossRefzbMATHGoogle Scholar
  29. Noguera C (2006) Algebraic study of axiomatic extensions of triangular norm based fuzzy logics. Ph.D. thesis, IIIA-CSICGoogle Scholar
  30. Noguera C, Esteva F, Gispert J (2005) On some varieties of MTL-algebras. Log J IGPL 13(4):443–466. MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversità degli Studi di MilanoMilanItaly
  2. 2.MilanItaly

Personalised recommendations